Letter from the North

Day 5, Blood Pressure

This was the blog for Day 4 (Saturday) but time got away from us and although I wrote this blog yesterday (no dictation needed, now I can type two hands for short periods), I still need Teresa to check my more wacky spelling, grammar, and choice of words so that it’s actually possible to read this without too much head scratching. She was busy making the first of two Xmas cakes (one her preferred recipe, one mine) yesterday afternoon and that was rather more important than a bit of editing. So, a day late, but here it is ????.

There are many side effects to Pazopanib; the doctors automatically give you a prescription for Motilium domperidone (10mg, 3 times a day) to help if it makes you nauseous, and Loperamide (2mg, 4 times a day) if you get diarrhoea. So, as you can see, this is not an innocent little drug.

Next on the list, and of most concern, is blood pressure. Pazopanib raises blood pressure because it compresses blood vessels as part of the way it works (deny blood to thirsty tumours). The side effect is to narrow the blood vessels everywhere – including the heart – and hence up goes the blood pressure.

They often also have to give you drugs to lower your blood pressure.

All well and good, unless you already have raised blood pressure like I do. I have been taking 8mg Candesartan for some years now and my blood pressure is now normal instead of elevated. It’s not a big dose (big would be 32mg) but it’s there. Trouble is, that it is a vasodilator (actually an ACE inhibitor) which works by expanding (dilating) the blood vessels – which is great for those serving the heart.

Virtually all Hyper Tension (raised blood pressure) drugs work via the kidney and it’s hard not to wonder whether my two conditions are related, I’m told not, but …

So, currently I have my cancer meds ready and waiting, but can’t take them because my blood pressure is too high. Why is it too high, well

  • Apparently, I have terminal cancer and might just be a tad stressed
  • One of my pain killers, Naproxen is, like Ibuprofen, an anti-inflammatory and apparently they DO raise blood pressure
  • I have a propensity for high blood pressure.

With all this in mind, we went to see my GP Friday morning and we agreed:

  • To drop the Naproxen (the Paracetamol and Tramadol don’t affect blood pressure) and should be sufficient.
  • Increase my blood pressure meds. However, not by just extending the Candesartan as that might fight the Pazopanib (nobody I can speak seems to know for sure, so will try the Oncologists on Monday). In the meantime, I am now on Indapamide (2.5mg once a day), which is a diuretic (still works via the kidneys) but is apparently one of the less “wee intensive” ones.

I am monitoring my blood pressure twice and day and so far

  • Starting Thursday evening: Worst 155/103, pulse 99, best 137/90, pulse 95 
  • Friday morning: worst 150/94, pulse 102, best 143/92, pulse 100
  • Friday evening after one of the Indapamide that morning: worst 146/90, pulse 91, best 134/86, pulse 90
  • Saturday morning, this is the first time I have measured and been off Naproxen: worst 153/96, pulse 117, best 130/93, pulse 117
  • Saturday evening: worst 149/94, pulse 108, best 124/88, pulse 103
  • Sunday Morning: worst 155/97, pulse 115, best 132/87, pulse 110

My normal heart rate is often around 90 (since I was a teenager) but this is bad even for me and the blood pressure is still too high but getting there.

The goal is to ring the Oncology department on Monday morning with an acceptable pressure so I can get started on ALL those other lovely side effects – there are so many to choose from ????.

I am planning to return to work once the collar bone and ribs have done most of their healing i.e. in a week or so’s time, and that’s going to be interesting in its own way. Going back to work is part of the process of ’normalising’ my life so that the cancer has its place but is not always up front and centre. Working out how to do that will have its own challenges.

Postscript

At the moment these posts are coming out every day, because things are changing for me (actually us) daily and I want to capture that. It is our intention that the cancer will not run (or ruin) our lives and it will become less central to our lives, though still a key part!

So, if you are getting a little weary of all the updates, please be patient, the flood will die down to something more manageable.

That said, managing all the drugs I will be taking and all their side effects will be an interesting journey in its own right.

So, although I don’t know how to stop talking (ask Teresa), I will try and slow down a bit.

On a much more mundane point:

I was due to have my back and legs waxed today. I can lie on the table on my back (just about) but not on my front, so we were only able to do front of legs and most of the backs by careful twisting.

I did however take the opportunity for a full pedicure and new toes which helped me feel good and as many women (but few men, I suspect) will tell you, that helps how I feel!

As for how I go about showering at the moment, with one arm out of action, well, I’ll leave that to your imagination – until tomorrow ????.

The Bean, at home, Sun 26-Nov-2017

 

Write a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.